Florida, 2014

Lightning Strike in Florida, December 21, 2014

December 21, 2014 · NWS TBW · 1 event in 1 county or zone

Isolated thunderstorms associated with a stalled boundary across the region produced a few thunderstorms across the Bay Area. One of which produced a lightning strike near Raymond James Stadium shortly after the conclusion of the Tampa Bay Buccaneers football game.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
11
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Isolated thunderstorms associated with a stalled boundary across the region produced a few thunderstorms across the Bay Area. One of which produced a lightning strike near Raymond James Stadium shortly after the conclusion of the Tampa Bay Buccaneers football game.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Dec 21, 3:09 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Dec 21, 3:09 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
309 PM EST SUN DEC 21 2014

.SHORT TERM (TONIGHT - MONDAY)...
THE WEATHER PATTERN THROUGH THE SHORT TERM IS BEING DOMINATED BY A
SURFACE LOW IN THE EASTERN GULF OF MEXICO EXTENDING A NEARLY
STATIONARY WARM FRONT THROUGH THE NORTHERN FLORIDA PENINSULA.
ALREADY...THIS SYSTEM IS PRODUCING A CLUSTER OF THUNDERSTORMS OVER
THE GULF WEST OF TAMPA BAY...WITH SHOWERS EXTENDING INTO THE NATURE
COAST. SOUTH OF THE WARM FRONT...SOUTHERLY FLOW IS CONTINUING TO
MOISTENING UP THE LOW LEVELS ACROSS THE REGION...ALLOWING THE
SHOWERS TO INCREASE IN COVERAGE THROUGH TONIGHT. ENOUGH MID LEVEL
INSTABILITY IS IN PLACE THAT A FEW RUMBLES OF THUNDER ARE ALREADY
MOVING INTO THE NATURE COAST...AND ISOLATED STORMS WILL CONTINUE
TO BE POSSIBLE OVERNIGHT. THE WARM FRONT WILL START TO LIFT NORTH
TONIGHT AND MONDAY BRINGING HIGHER RAIN CHANCES BACK INTO THE
NORTHERN MOST EXTENTS OF THE FORECAST AREA.

APART FROM THE EXPECTED WIDESPREAD SHOWERS AND ISOLATED
THUNDERSTORMS...THE OTHER CONCERN IN THE SHORT TERM FORECAST WILL BE
FOR THE DEVELOPMENT OF SEA FOG ALONG THE WATERS ADJACENT TO THE
NATURE COAST TONIGHT AS HIGH DEW POINTS MOVE OVER THE COOLER WATERS.
SEA FOG SHOULD CONTINUE THROUGH MONDAY AFTERNOON AND EXPAND FARTHER
SOUTH INTO THE TAMPA BAY AND ALONG THE MANATEE AND SARASOTA COUNTY
COASTLINES.

TEMPERATURES WILL CONTINUE TO RUN A FEW DEGREES ABOVE NORMAL...BUT
EXPECT HIGHS ON MONDAY AFTERNOON TO BE AT LEAST A DEGREE OR TWO
COOLER THAN TODAY UNDER CONTINUED CLOUDY SKIES AND INCREASING RAIN.

.MID/LONG TERM (MONDAY NIGHT - SUNDAY)...
MODELS REMAIN IN REASONABLE AGREEMENT THROUGH THE PERIOD WITH THE
DEVELOPMENT OF THE LONGWAVE TROUGH/UPPER LEVEL LOW OVER THE CENTRAL
U.S. MOVING EAST DURING THE WEEK. THE MAIN DIFFERENCES CONTINUE TO
BE IN THE TIMING AND LOCATION OF THE SHORTWAVES MOVING THROUGH THE
TROUGH...BUT OVERALL THE FORECAST FOR OUR AREA REMAINS PRETTY MUCH
ON TRACK. MONDAY NIGHT THROUGH TUESDAY WE WILL HAVE DEEP MOISTURE
ACROSS THE REGION...BUT THE BEST DYNAMICS AND LIFT WITH THE UPPER
LEVEL FEATURES WILL REMAIN TO OUR NORTH AND WEST. THEREFORE...WE
COULD SEE SOME SHOWERS AND A FEW THUNDERSTORMS WITH THE HIGHEST POPS
ACROSS LEVY AND THE NORTHERN COASTAL WATERS. BIGGEST PROBLEM COULD
BE THE SEA FOG THAT IS EXPECTED TO HAVE DEVELOPED OVER THE COASTAL
WATERS...BUT THE MAJORITY OF THIS SEA FOG SHOULD REMAIN JUST OFF THE
COAST AS LOW LEVEL WINDS WILL BE FROM THE SOUTHEAST AND THEN THE
ONLY EXCEPTION WOULD BE ALONG LEVY COUNTY WHERE WINDS WOULD BE
ONSHORE SOME. OVER LAND SOME LOW CLOUDS AND PATCHY FOG ARE EXPECTED
LATE MONDAY NIGHT INTO TUESDAY MORNING.

TUESDAY NIGHT THROUGH WEDNESDAY THE UPPER LEVEL TROUGH WILL MOVE
EAST WITH NUMEROUS TO WIDESPREAD CONVECTION SPREADING EAST INTO THE
FORECAST AREA AHEAD OF THE SURFACE COLD FRONT. POTENTIAL STILL
EXISTS FOR A FEW STRONG TO POSSIBLY SEVERE STORMS DURING THIS TIME.
THE MAJORITY OF THE CONVECTION WILL MOVE OUT TO THE EAST LATE
WEDNESDAY WITH SOME LINGERING SHOWERS POSSIBLE WEDNESDAY NIGHT. SOME
COOLER DRIER AIR WILL MOVE IN FOR THE END OF THE WEEK INTO THE
WEEKEND. MODELS GIVING VARYING SCENARIOS FOR NEXT WEEKEND AS FAR AS
ANOTHER WEAK COLD FRONT APPROACHING...BUT EITHER WAY IT SHOULD NOT
BE THAT STRONG AND THEREFORE NOT MUCH MORE THAN SOME CLOUDS AND
POSSIBLY A FEW SHOWERS IF THE ECMWF IS CORRECT.

&&

.AVIATION...
VFR CONDITIONS THIS AFTERNOON WILL SLOWLY DEGRADE AS SHOWERS MOVE
SOUTH TOWARDS THE TAMPA BAY AREA TAF SITES EARLY THIS EVENING. BY
EARLY MONDAY MORNING...MVFR CEILINGS WILL BE LIKELY AS FAR SOUTH AS
KPGD. ADDITIONALLY...BRIEF PERIODS OF PATCHY FOG WILL BE POSSIBLE
AROUND SUNRISE MONDAY MORNING...MOSTLY NEAR KLAL AND KPGD.

&&

.MARINE...
NUMEROUS MARINE HAZARDS POSSIBLE THIS WEEK. SEVERAL ROUNDS OF
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE OVER THE EASTERN
GULF WATERS THIS AFTERNOON THROUGH MIDWEEK AHEAD OF A POTENT STORM
SYSTEM. SOUTHERLY AND SOUTHWESTERLY WINDS WILL BRING A WARM AND
HUMID AIRMASS OVER THE COLD SHELF WATERS TO PRODUCE AREAS OF SEA
FOG STARTING TONIGHT AND CONTINUING THROUGH MID WEEK. MODERATE
SOUTHERLY WINDS WILL BUILD SEAS INTO THE 3-6 FT RANGE TONIGHT INTO
MONDAY. THEN STRONGER SOUTHWEST-WEST THEN NORTHWESTERLY WINDS WILL
ELEVATE ROUGH AND CHOPPY HAZARDOUS SEAS MID-LATE WEEK.

&&

.FIRE WEATHER...
NO HUMIDITY CONCERNS THROUGH THE REST OF THE WEEK. SHOWERS OVER THE
NATURE COAST THIS AFTERNOON WILL CONTINUE AND EXPAND SOUTH THROUGH
CENTRAL FLORIDA TONIGHT AND MONDAY...THEN ALL AREAS WILL SEE
SIGNIFICANT RAIN CHANCES TUESDAY AND WEDNESDAY AS A FRONT PASSES
THROUGH THE AREA. SEA FOG MOVING ASHORE WILL BE A POSSIBILITY
TUESDAY NIGHT AND WEDNESDAY MORNING FOR AREAS CLOSE TO THE COAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  66  76  66  79 /  70  60  20  40
FMY  66  78  67  82 /  20  10  20  20
GIF  64  77  65  81 /  60  50  20  30
SRQ  66  75  65  80 /  50  40  20  30
BKV  65  76  64  80 /  80  70  30  40
SPG  65  73  66  77 /  70  60  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/AVIATION/FIRE WEATHER...18/FLEMING
LONG TERM...69/CLOSE
MARINE...25/DAVIS
DECISION SUPPORT...13/OGLESBY
Hazardous weather outlook, Dec 21, 5:02 AM EST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
502 AM EST SUN DEC 21 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-221015-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
502 AM EST SUN DEC 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT...NORTH OF THE I-4
CORRIDOR. THE MAIN THREAT WILL LOCALLY HEAVY RAINS...ALTHOUGH
STRONG GUSTY WINDS AND DEADLY LIGHTNING STRIKES WILL BE POSSIBLE.

...FOG IMPACT...
PATCHY FOG WILL BEGIN TO FORM ON COASTAL WATERS NORTH OF TARPON
SPRINGS LATER TONIGHT. THIS MAY BECOME LOCALLY DENSE TOWARD
SUNRISE WITH VISIBILITIES PERHAPS DOWN TO ONE MILE OR LESS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...THUNDERSTORM IMPACT...
A STRONG COLD FRONT WILL APPROACH THEN PASS THROUGH THE AREA
TUESDAY NIGHT AND WEDNESDAY...WITH SHOWERS AND THUNDERSTORMS
AHEAD OF AND ALONG THE FRONT. SOME OF THE STORMS COULD BECOME
STRONG TO SEVERE. CONDITIONS WILL BE MONITORED OVER THE NEXT
COUPLE OF DAYS TO DETERMINE TO WHAT EXTANT A SEVERE WEATHER
THREAT WILL EXIST.

...DENSE SEA FOG IMPACT...
SEA FOG OFF THE NATURE COAST MONDAY MORNING IS EXPECTED TO
CONTINUE AND SPREAD SOUTHWARD OVER THE COASTAL WATERS...REACHING
AS FAR SOUTH AS BONITA BEACH. THIS FOG MAY BECOME DENSE AT TIMES
WITH VISIBILITIES PERHAPS DOWN TO ONE MILE OR LESS.

...RIP CURRENT IMPACT...
STRONG ONSHORE WINDS BEGIN LATE TUESDAY NIGHT AND CONTINUE THROUGH
WEDNESDAY NIGHT WITH BUILDING SURF AND AN ELEVATED RISK OF STRONG
RIP CURRENTS ALONG AREA BEACHES. THE SURF AND RIP CURRENT THREAT
SHOULD SLOWLY SUBSIDE THURSDAY AFTERNOON AND THURSDAY NIGHT.

...MARINE IMPACTS...
ELEVATED WINDS AND SEAS BEGIN TUESDAY AHEAD OF A STRONG COLD
FRONT AND ARE FORECAST TO REACH EXERCISE CAUTION TO ADVISORY
LEVELS LATE TUESDAY NIGHT INTO WEDNESDAY. WINDS AND SEAS WILL
SLOWLY SUBSIDE THURSDAY .

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

RUDE

The radar

The Tampa radar (KTBW), 31 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hillsborough

When
December 21, 4:10 PM EST
Where
Hillsborough County, 1.72 mi ESE of (Tpa)tampa Intl Arpt
Injuries
11 direct, 0 indirect
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
27.972, -82.503

The Florida State Watch Office relayed a report from Tampa Fire Rescue of a lightning strike across the street from Raymond James Stadium shortly after the conclusion of the Buccaneers football game. Lightning detection networks show that this was one of the first lightning strikes in the area. Seven people were transported to a nearby hospital with another four taking themselves to the hospital for treatment. One person was said to be in critical condition while being transported to a nearby hospital. Minor damage occurred to the car the victims were around as well.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545875.